Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Binghamton, NY

July 23, 2004Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 23, 2004, 7:44 PM EDT for Sullivan County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2004, 7:44 PM EDT (23:44 UTC)
Expired
Jul 23, 2004, 10:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 90 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:05 PM EDTFLASH FLOODNeversink, NYNUMEROUS ROAD WASHOUTS...ALSO IN LIBERTY AND LOCH SHELDRAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 232345
FFWBGM
NYC105-240245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
744 PM EDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SULLIVAN COUNTY IN CENTRAL NEW YORK

* UNTIL 1045 PM EDT

* AT 741 PM EDT...VERY HEAVY RAIN WAS REPORTED IN NORTHEASTERN
  SULLIVAN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODBOURNE...WILLOWEMOC...SOUTH FALLSBURG...PARKSVILLE...
  NEVERSINK...LOCH SHELDRAKE...LIBERTY...HURLEYVILLE...HARRIS...
  GRAHAMSVILLE AND FALLSBURG.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4196 7449 4172 7435 4170 7479 4199 7475

$$
1 follow-up statement
000 
WGUS71 KBGM 240229
FFSBGM
NYC105-240245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1028 PM EDT FRI JUL 23 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 1045 PM EDT FOR
SULLIVAN COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$

MJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:30 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 3:30 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI JUL 23 2004

.SHORT TERM (TONIGHT THRU SUNDAY)...
TODAY...COLD FRONT CONTINUES TO MOVE EAST LATE THIS AFTERNOON...
CURRENTLY STRETCHING FROM NEAR UCA-BGM-JUST NORTH OF IPT. A BAND OF
SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUES ALONG THE FRONT...
WITH RADAR ESTIMATED RAINFALL AMOUNTS OF UP TO 1 TO 2 INCHES IN
LOCALIZED HEAVIER DOWNPOURS. WITH A VERY MOIST ATMOSPHERE AND WEAK
SHEAR PROFILES IN PLACE... FLASH FLOODING WILL REMAIN A THREAT UNTIL
THE FRONT MOVES OFF TO THE SOUTHEAST. BASED ON THIS WILL KEEP THE
FLASH FLOOD WATCH GOING THRU EARLY EVENING FOR MOST OF NE PA AND THE
WESTERN CATSKILLS... AND THRU THE NIGHT FOR PIKE... WAYNE AND
SULLIVAN COUNTIES.

THE MAIN QUESTION WITH THIS FORECAST PACKAGE WILL BE HOW FAR SOUTH
THE FRONT GETS ON SATURDAY... AND HOW SOON OVERUNNING MOISTURE
RE-DEVELOPS ON SUNDAY. THE ETA AND GFS ARE NOW IN PRETTY GOOD
AGREEMENT THAT THE FRONT GETS FAR ENOUGH SOUTH ON SATURDAY SO THAT
MOST OF THE FORECAST AREA WILL HAVE A DRY DAY. WILL KEEP A LOW CHC
POP GOING ACROSS THE FAR SOUTH... WITH DRY WEATHER FARTHER NORTH.
UPPER TROF DIGGING INTO THE CENTRAL PLAINS THEN ALLOWS THE UPPER
FLOW TO SHIFT TO THE SW OVER OUR AREA BY SUNDAY... WHICH RESULTS IN
AN INVERTED SURFACE TROF DEVELOPING NEAR THE MID-ATLANTIC COAST...
AND OVERUNNING PRECIPITATION DEVELOPING NORTHWARD. THE ETA AND GFS
ARE IN GOOD AGREEMENT SHOWING A COOL RAIN SPREADING NORTH ACROSS PA
TOWARD SOUTHERN NY ON SUNDAY... WITH ONLY THE NGM SHOWING DRY WX
CONTINUING SUNDAY. AT THIS TIME WILL SIDE WITH THE ETA/GFS AND GO
WITH HIGH CHC POPS FOR NY ON SUNDAY WITH LIKELY POPS ACROSS NE PA.
&&

.LONG TERM (MONDAY-FRIDAY)...
VERY UNSETTLED PATTERN CONTINUES NEXT WEEK AS A LARGE UPPER-LEVEL
TROUGH OVER THE MIDWEST MOVES SLOWLY EAST... HIGH PRESSURE ANCHORS
ITSELF OFF THE EAST COAST... AND A LARGE... UNSEASONABLY COOL
AIRMASS OVER THE GREAT LAKES AND SOUTHERN CANADA IS OVERRUN BY
INCREASING AMOUNTS OF LOW-LEVEL MOISTURE. WILL BE GOING WITH CHC
POPS JUST ABOUT EVERY PERIOD THROUGH THE MIDDLE OF THE WEEK.
UNSEASONABLY COOL AIRMASS PLUS LOTS OF CLOUDINESS INSURES THAT HIGH
TEMPERATURES WILL REMAIN WELL BELOW NORMAL THRU MID-WEEK.

.AVIATION...
SHOWERS WILL BE EAST OF BGM BY 21Z... AND EAST OF AVP BY AROUND 23Z.
CLEARING WILL THEN OCCUR FROM NORTHWEST TO SOUTHEAST... WITH ALL TAF
SITES CLEARING BY LATE TONIGHT. EXPECT PATCHY AREAS OF LIGHT FOG
LATE TONIGHT... BUT WIDESPREAD DENSE FOG IS NOT EXPECTED AS DRYER
AIR WILL BE MOVING IN AT LOW LEVELS. VFR CONDITIONS EXPECTED ON
SATURDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH EARLY THIS EVE DELAWARE/OTSEGO COS.
     FLASH FLOOD WATCH THROUGH TONIGHT SULLIVAN CO.
PA...FLASH FLOOD WATCH THROUGH EARLY THIS EVE MOST OF NORTHEAST PA.
     FLASH FLOOD WATCH THROUGH TONIGHT WAYNE/PIKE COS.
&&

MSE/JUREWICZ
Hazardous weather outlook, Jul 23, 4:30 AM EDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EDT FRI JUL 23 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SLOW MOVING THUNDERSTORMS AHEAD OF A COLD FRONT COULD PRODUCE
LOCALIZED FLASH FLOODING. PLEASE REFER TO PRODUCT: ALBFFABGM FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

In the hours before

Local storm report, Jul 23, 4:27 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
427 PM EDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      WILAWANA                41.98N 76.60W
07/23/2004                   BRADFORD           PA   LAW ENFORCEMENT

            ROADS WASHED OUT IN ATHENS TWP. 3 BRIDGES DAMAGED.

&&

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:14 AM EDTFlash Flood WarningBGMSullivan3 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.